Alert archive / Nebraska / Tornado Warnings in 2020

Tornado Warning 3, NWS Omaha, NE

May 22, 2020Gage County, Lancaster County, Nebraska

NWS Omaha, NE issued this tornado warning at May 22, 2020, 6:27 PM CDT for Gage County, Lancaster County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 6:27 PM CDT (23:27 UTC)
Expired
May 22, 2020, 7:00 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated

Counties Gage County, NE, Lancaster County, NE

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WFUS53 KOAX 222327
TOROAX
NEC067-109-230000-
/O.NEW.KOAX.TO.W.0003.200522T2327Z-200523T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
627 PM CDT Fri May 22 2020

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southwestern Lancaster County in southeastern Nebraska...
  North central Gage County in southeastern Nebraska...

* Until 700 PM CDT.
    
* At 627 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Cortland, or 18 miles south of Lincoln, moving
  northwest at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hallam around 635 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Stagecoach State Recreation Area, Sprague, Olive Creek State
Recreation Area and Bluestem State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4059 9691 4062 9692 4064 9691 4075 9676
      4054 9657 4048 9667
TIME...MOT...LOC 2327Z 141DEG 19KT 4054 9670 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

Albright
1 follow-up statement
963 
WWUS53 KOAX 222356
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
656 PM CDT Fri May 22 2020

NEC067-109-230005-
/O.EXP.KOAX.TO.W.0003.000000T0000Z-200523T0000Z/
Lancaster NE-Gage NE-
656 PM CDT Fri May 22 2020

...THE TORNADO WARNING FOR SOUTHWESTERN LANCASTER AND NORTH CENTRAL
GAGE COUNTIES WILL EXPIRE AT 700 PM CDT...
    
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4059 9691 4062 9692 4064 9691 4075 9676
      4054 9657 4048 9667
TIME...MOT...LOC 2355Z 141DEG 19KT 4065 9682 

$$

Albright

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 22, 3:41 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 22, 3:41 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
341 PM CDT Fri May 22 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Fri May 22 2020

Main focus in the near term is compact MCV-enhanced upper level low
 tracking northeast across the region during the next 12 hours.
Low taking on a dual centroid structure, with one center moving
into southwest CWA presently, and the other in north central
Kansas. Edge of cold core moving into southwest portions of CWA,
but enough cirrus to inhibit diabatic effects so far. Based on
trends in central Kansas, closer to probably true H5 low center,
expect some clearing of clouds in the east to southeast quadrant
of main upper low as it moves into the area. Bulk shear looks
rather anemic, though increase to about 35kts late this enough.
There may be just enough diabatic heating to aid with stretching
and to produce isolated funnels even a landspout. SPC update to
marginal risk is appropriate, though development very conditional.
Hail also a possibility.

Additonal risk of heavy rainfall exists, as upper low continues
 to tap moisture stream from southeast U.S. Persistent moisture
 influx apparent through 03-06 utc Saturday, with PW about 150%
of normals. Given rainfall reports exceeding 3 inches in portions
of south central Nebraska, isolated heavy rainfall focused in a
narrow band is possible. FFG in the 1.5 to 3.0 range in general,
there is potential for isolated flash flooding. Due to the
conditional nature, not enough to hoist a Flash Flood Watch.

Focus turns to Saturday evening and overnight for the next
potential round of severe weather. Mid-atmospheric ridging in the
wake of passage of aforementioned H5 low/MCV will inhibit
development during the day. May start to see development by late
afternoon as nose of ULJ from northern Rockies system begins
suppressing ridging. Short term models showing a weak
convergence/deformation zone across northwest part of the CWA.
Convective temperatures are in the low to mid-80s and
temperatures, so it will be close. Better upper level forcing
occurs during the evening and overnight hours. Moisture influx
during the overnight increases with a corresponding of MUCAPE into
the 2K-4K range. SPC SSEO member each depicting MCS with quasi-
linear nature moving into north central Nebraska by 06-07 utc.
Expect activity to weaken toward day break as jet streak/upper
wave moves into northern plains. Convection will help drive
associated frontal boundary into southeast part of forecast area.
Redevelopment late Sunday looks possible as another disturbance
moves through large scale flow and activates storms along quasi-
stationary frontal boundary draped across eastern part of the
CWA.

Upper flow becomes more meridional Sunday night into Monday, thus
boundary will not move much. There is some indication focus of
moisture will direct east and south; however, will have to monitor
possibility of training convection. Depending how persistent
Saturday night-Sunday convection is, and how much rainfall
convection produces Sunday afternoon through Monday - later shifts
may need to consider watch as soils become increasingly saturated.

Medium range somewhat nebulous, as flow split leaving quasi-
barotropic low parked over Texas. Some ensembles cut-off low
completely leaving northern stream ridging across Nebraska. This
would shut off precipitation chances; otherwise may experience
periodic threat of showers and storms into late next week. NBM
trends toward low-chance precipitation chances through the period.
Temperatures will be dependent on clouds and precipitation, but
are trending cooler than normal for late May.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1221 PM CDT Fri May 22 2020

A mix of MVFR and IFR ceilings are currently widespread across the
area. Showers and a thunderstorms currently across southeast
nebraska will continue moving north and will affect all of the
area by this afternoon. showers and thunderstorms will diminish by
midnight, however MVFR and IFR ceilings will continue into the
morning, but will scatter and lift by late morning Saturday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fortin
AVIATION...HB
Hazardous weather outlook, May 22, 4:30 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
430 PM CDT Fri May 22 2020

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
231130-
Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope-
Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
430 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...Tonight and Saturday

There is a chance for a few thunderstorms to approach severe
limits this evening in parts of east central Nebraska and west
central Iowa, mainly from about 5 pm to 8 pm. The main hazards
would be hail to near quarter size and gusty winds. Thunderstorms
may also produce locally heavy rain in parts of eastern Nebraska
and southwest Iowa today and tonight. Most locations should see
less than an inch of rain, but some pockets of over 2 inches could
occur. Localized small stream flooding could occur.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Severe thunderstorms are possible mainly Saturday night, mostly
over parts of northeast Nebraska. Storms could produce damaging
winds and hail. There is another chance for severe storms from
late Sunday afternoon into Sunday night.

Additional thunderstorm activity is possible from Monday into
Thursday. Later outlooks will address the potential for severe
storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

IAZ079-080-090-091-NEZ065>068-078-088>093-231130-
Mills-Montgomery-Fremont-Page-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
430 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Saturday

A few thunderstorms will be capable of reaching severe limits
early this evening in parts of southeast Nebraska and southwest
Iowa, mainly from about 5 pm to 8 pm. The main hazards would be
hail up to golf ball size and gusty winds. An isolated tornado
cannot be ruled out if enough breaks in the clouds occur.

Thunderstorms may also produce locally heavy rain in parts of
southeast Nebraska and southwest Iowa today and tonight. Most
locations should see less than an inch of rain, but some pockets
of over 2 inches could occur. Localized small stream flooding
could occur.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Severe thunderstorms are possible mainly Saturday night, mostly
over parts of northeast Nebraska. Storms could produce damaging
winds and hail. There is another chance for severe storms from
late Sunday afternoon into Sunday night.

Additional thunderstorm activity is possible from Monday into
Thursday. Later outlooks will address the potential for severe
storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need briefly this evening. Spotter
activation may be needed Saturday night, and again Sunday
afternoon.

In the hours before

Local storm report, May 22, 5:13 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FUNNEL CLOUD     BARNESTON               40.04N 96.58W
05/22/2020                   GAGE               NE   PUBLIC

&&

PF
Special weather statement, May 22, 5:14 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
514 PM CDT Fri May 22 2020

NEZ089-090-092-222245-
Gage NE-Pawnee NE-Johnson NE-
514 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT...

At 512 PM CDT, trained weather spotters reported a multiple
thunderstorms tracking north.

Multiple funnel clouds have been reported with these storms.

Locations impacted include...
Summerfield, Filley, Burchard, Liberty, Lewiston, Virginia and
Rockford State Recreation Area.

LAT...LON 4013 9658 4036 9662 4029 9625 4000 9626
      4000 9637
TIME...MOT...LOC 2212Z 190DEG 11KT 4016 9642

Albright
Local storm report, May 22, 5:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
550 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FUNNEL CLOUD     VIRGINIA                40.25N 96.50W
05/22/2020                   GAGE               NE   PUBLIC

&&
Special weather statement, May 22, 6:06 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
606 PM CDT Fri May 22 2020

NEZ065-066-078-089-222330-
Seward NE-Gage NE-Lancaster NE-Saline NE-
606 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorms
capable of producing funnel clouds across northern Saline, southern
Lancaster and northern Gage Counties.

Locations impacted include...
Crete, Wilber, Friend, Dorchester, Cortland, Clatonia, Hallam,
Pickrell, Adams, Cordova and Olive Creek State Recreation Area.

LAT...LON 4046 9698 4057 9737 4074 9737 4064 9691
      4047 9646 4044 9646 4033 9659
TIME...MOT...LOC 2303Z 190DEG 48KT 4064 9693

Albright

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:14 PM CDTSpecial Weather StatementOAXPawnee31 min
May 22, 6:06 PM CDTSpecial Weather StatementOAXSaline24 min
May 22, 6:24 PM CDTAreal Flood AdvisoryOAXJohnson, Pawnee5 hr
May 22, 6:44 PM CDTAreal Flood AdvisoryOAXGage, Lancaster4 hr
May 22, 6:45 PM CDTSpecial Weather StatementOAXJohnson30 min
May 22, 6:53 PM CDTSpecial Weather StatementOAXPawnee37 min

Nearby

Tornado Warnings in Nebraska, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.